Isoniazid-induced fever

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

A rare case of isoniazid (INH)-induced fever is described. A 27-year-old woman diagnosed with miliary tuberculosis (TB) began to receive combined anti-TB treatment including INH, ethambutol, rifampicin and pyrazinamide on the second day of hospitalization. A spiked fever developed in the afternoon of the seventh hospital day. There was no evidence of a hypersensitivity reaction. All examinations including liver function tests, routine biochemistry tests, serum titer of antinuclear antibody and rheumatoid factor were within normal limits. The blood leukocyte count was also within normal range and no evidence of infection at other sites was found. Following the discontinuance of anti-TB agents, the patient's body temperature gradually returned to normal. When the patient was rechallenged with INH, the high fever recurred. The fever subsided again after the discontinuance of INH, and her recovery followed a smooth course thereafter, on combination therapy with rifampicin, ethambutol and pyrazinamide. This experience demonstrates the potential of INH to cause an isolated fever without other manifestations, which may be misdiagnosed as an infectious process. Though it is very rare, INH-induced fever must be considered when fever develops during anti-TB treatment.

Original languageEnglish
Pages (from-to)632-634
Number of pages3
JournalJournal of the Formosan Medical Association
Volume95
Issue number8
Publication statusPublished - 1996 Dec 4

Fingerprint

Isoniazid
Fever
Pyrazinamide
Ethambutol
Tuberculosis
Antinuclear Antibodies
Rifampin
Miliary Tuberculosis
Rheumatoid Factor
Liver Function Tests
Proxy
Diagnostic Errors
Body Temperature
Leukocyte Count
Biochemistry
Hypersensitivity
Reference Values
Hospitalization
Therapeutics
Infection

All Science Journal Classification (ASJC) codes

  • Medicine(all)

Cite this

@article{4ee6f2a57de343399104ffe39032b036,
title = "Isoniazid-induced fever",
abstract = "A rare case of isoniazid (INH)-induced fever is described. A 27-year-old woman diagnosed with miliary tuberculosis (TB) began to receive combined anti-TB treatment including INH, ethambutol, rifampicin and pyrazinamide on the second day of hospitalization. A spiked fever developed in the afternoon of the seventh hospital day. There was no evidence of a hypersensitivity reaction. All examinations including liver function tests, routine biochemistry tests, serum titer of antinuclear antibody and rheumatoid factor were within normal limits. The blood leukocyte count was also within normal range and no evidence of infection at other sites was found. Following the discontinuance of anti-TB agents, the patient's body temperature gradually returned to normal. When the patient was rechallenged with INH, the high fever recurred. The fever subsided again after the discontinuance of INH, and her recovery followed a smooth course thereafter, on combination therapy with rifampicin, ethambutol and pyrazinamide. This experience demonstrates the potential of INH to cause an isolated fever without other manifestations, which may be misdiagnosed as an infectious process. Though it is very rare, INH-induced fever must be considered when fever develops during anti-TB treatment.",
author = "Cheng-Hung Lee and Tzuen-Ren Hsiue and Chang-Wen Chen and Han-Yu Chang and Chen, {Cheng Ren}",
year = "1996",
month = "12",
day = "4",
language = "English",
volume = "95",
pages = "632--634",
journal = "Journal of the Formosan Medical Association",
issn = "0929-6646",
publisher = "Excerpta Medica Asia Ltd.",
number = "8",

}

Isoniazid-induced fever. / Lee, Cheng-Hung; Hsiue, Tzuen-Ren; Chen, Chang-Wen; Chang, Han-Yu; Chen, Cheng Ren.

In: Journal of the Formosan Medical Association, Vol. 95, No. 8, 04.12.1996, p. 632-634.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Isoniazid-induced fever

AU - Lee, Cheng-Hung

AU - Hsiue, Tzuen-Ren

AU - Chen, Chang-Wen

AU - Chang, Han-Yu

AU - Chen, Cheng Ren

PY - 1996/12/4

Y1 - 1996/12/4

N2 - A rare case of isoniazid (INH)-induced fever is described. A 27-year-old woman diagnosed with miliary tuberculosis (TB) began to receive combined anti-TB treatment including INH, ethambutol, rifampicin and pyrazinamide on the second day of hospitalization. A spiked fever developed in the afternoon of the seventh hospital day. There was no evidence of a hypersensitivity reaction. All examinations including liver function tests, routine biochemistry tests, serum titer of antinuclear antibody and rheumatoid factor were within normal limits. The blood leukocyte count was also within normal range and no evidence of infection at other sites was found. Following the discontinuance of anti-TB agents, the patient's body temperature gradually returned to normal. When the patient was rechallenged with INH, the high fever recurred. The fever subsided again after the discontinuance of INH, and her recovery followed a smooth course thereafter, on combination therapy with rifampicin, ethambutol and pyrazinamide. This experience demonstrates the potential of INH to cause an isolated fever without other manifestations, which may be misdiagnosed as an infectious process. Though it is very rare, INH-induced fever must be considered when fever develops during anti-TB treatment.

AB - A rare case of isoniazid (INH)-induced fever is described. A 27-year-old woman diagnosed with miliary tuberculosis (TB) began to receive combined anti-TB treatment including INH, ethambutol, rifampicin and pyrazinamide on the second day of hospitalization. A spiked fever developed in the afternoon of the seventh hospital day. There was no evidence of a hypersensitivity reaction. All examinations including liver function tests, routine biochemistry tests, serum titer of antinuclear antibody and rheumatoid factor were within normal limits. The blood leukocyte count was also within normal range and no evidence of infection at other sites was found. Following the discontinuance of anti-TB agents, the patient's body temperature gradually returned to normal. When the patient was rechallenged with INH, the high fever recurred. The fever subsided again after the discontinuance of INH, and her recovery followed a smooth course thereafter, on combination therapy with rifampicin, ethambutol and pyrazinamide. This experience demonstrates the potential of INH to cause an isolated fever without other manifestations, which may be misdiagnosed as an infectious process. Though it is very rare, INH-induced fever must be considered when fever develops during anti-TB treatment.

UR - http://www.scopus.com/inward/record.url?scp=0029843518&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0029843518&partnerID=8YFLogxK

M3 - Article

VL - 95

SP - 632

EP - 634

JO - Journal of the Formosan Medical Association

JF - Journal of the Formosan Medical Association

SN - 0929-6646

IS - 8

ER -